Louisiana, 2016

Hail in Louisiana, February 23, 2016

February 23, 2016 · NWS SHV · 8 events in 4 counties and zones

A warm front lifted north across Southeast Texas and the Toledo Bend Reservoir into the southern sections of Northcentral Louisiana during the afternoon hours of February 23rd, ahead of a strong upper level trough that traversed east across Northcentral Texas into Northern Louisiana. Instability increased across the warm sector as large scale forcing spread east along the front, resulting in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across Southeast Texas and the Toledo Bend Reservoir into the southern sections of Northcentral Louisiana during the afternoon hours of February 23rd, ahead of a strong upper level trough that traversed east across Northcentral Texas into Northern Louisiana. Instability increased across the warm sector as large scale forcing spread east along the front, resulting in the development of scattered severe thunderstorms across the southern sections of Northcentral Louisiana. Several reports of large hail were received as these storms moved east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 23, 2:51 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 23, 2:51 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CST TUE FEB 23 2016

.DISCUSSION...
DEEP UPPER LOW MAKING A QUICKER PASSAGE ACROSS EAST TX...AND WILL
MOVE INTO NW LA AND SOUTHERN AR THIS EVENING. SVR STORMS REMAINING
WELL SOUTH OF THE AREA NEAR THE COASTLINE....WITH PRACTICALLY NO
THUNDER ACROSS CWA. WELL DEFINED RADAR SIGNATURE SHOWING INITIAL
DRY SLOTTING WITH MASSIVE WRAPAROUND PLUNGING SWD ALONG AND WEST
OF I-35. KEEPING CHANCE POPS OVER EAST TX WITH THIS WRAPAROUND
MSTR...WHICH WILL EVENTUALLY REPLACE RAIN CURRENTLY MOVG ACROSS SW
AR. STG COLD FRONT WRAPPING AROUND LOW AND WAS MOVG SOUTH OF I-20
IN NE TX...BUT WILL TAKE AWHILE TO MOVE INTO SW AR/NW LA. N-NW
WINDS GUSTING TO 40 KTS POISED TO ENTER NE TX...AND POSSIBLY STG
ENOUGH TO VERIFY WIND ADV GOING INTO EFFECT BEGINNING AT 4 PM.
WILL LEAVE IN ISOLD THUNDER FOR SE CORNER OF CWA...BUT FOR MOST
PART...PRECIP WILL ONLY FURTHER BECOME MORE STRATIFORM IN
NATURE...WITH ONLY MODEST RAINFALL TOTALS OCCURRING. HAVE APPENDED
A LWA AFTER EXPIRATION OF WIND ADVISORY AT 6 AM WED MORNING WITH
DAYTIME CLEARING AND MIXING COUNTERACTING WEAKENING PRESSURE
GRADIENTS. WINDS SHOULD BEGIN TO DECOUPLE LATE WED AFTN AS THESE
GRADIENTS CONTINUE TO WEAKEN. THESE STG WINDS WEDNESDAY WILL ONLY
ALLOW FOR ABOUT 10 DEGREE OR SO DUIRNAL RANGE...DESPITE CLOUDS
BEGINNING TO CLEAR OUT BY MIDDAY OR EARLIER.

COOL AND DRY AIRMASS TO REMAIN WEDNESDAY THROUGH EARLY WKND WITH
DEWPOINTS REMAINING MOSTLY IN THE LOWER 30S TO UPPER 20S DURING
THE INTERIM. MODERATING TEMPS OVER THE WKND WILL PRECEDE NEXT COLD
FRONT BRINGING NEXT CHANCE OF RAIN BEGINNING SUNDAY NIGHT./VII/.

&&

.PREV DISCUSSION... /ISSUED 133 PM CST TUE FEB 23 2016/

AVIATION...
FOR THE 23/18Z TERMINALS...IFR FLIGHT CATEGORIES WILL PREVAIL
THROUGH THE AFTERNOON FOR MOST OF THE FOUR STATE REGION...WITH
A MIX OF MVFR ACROSS PARTS OF DEEP EAST AND PARTS OF EAST TEXAS
WITH SOME OF THE DRIER AIR FILTERING IN FROM THE SOUTHWEST.
THE IFR/MVFR CATEGORIES WILL CONTINUE THROUGH 24/06-24/09Z BEFORE
GRADUALLY INCREASING TO MVFR/VFR IN THE 24/10Z-24/17Z TIME
PERIOD WEDNESDAY. SURFACE WINDS WILL BE SOUTHERLY 5-10 KNOTS OVER
PARTS OF DEEP EAST TEXAS AND PARTS OF NORTHWEST AND NORTH CENTRAL
LOUISIANA AROUND THE FRONT SIDE OF SURFACE LOW PRESSURE OVER
TOLEDO BEND COUNTRY AND NORTHEAST AROUND THE NORTHERN HALF OF THE
LOW PRESSURE AREA AND NORTHWEST TO WEST AROUND THE BACK SIDE OF
THE SYSTEM. THE PRESSURE GRADIENT WILL BE TIGHTENING UP OVER EAST
AND NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS
RESULTING IN WINDS OF 10-17 KNOTS WITH HIGHER GUSTS THIS AFTERNOON
AND BECOMING NORTHWEST 12 TO 23 KNOTS WITH GUSTS OF 30 TO 35 KNOTS
DURING THE AFTERNOON AND EARLY EVENING...AND THROUGH 24/15-24/18Z
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  42  55  37  61 /  70  20   0   0
MLU  43  53  36  61 /  70  30   0   0
DEQ  37  53  31  57 / 100  30   0   0
TXK  40  53  35  57 / 100  20   0   0
ELD  41  53  35  59 / 100  30   0   0
TYR  40  56  37  61 /  50  10   0   0
GGG  40  56  37  60 /  70  10   0   0
LFK  44  61  38  66 /  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 AM TO 4 PM CST WEDNESDAY FOR ARZ050-
     051-059>061-070>073.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ARZ050-051-059>061-
     070>073.

LA...LAKE WIND ADVISORY FROM 6 AM TO 4 PM CST WEDNESDAY FOR
     LAZ001>006-010>014-017>022.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LAZ001>006-010>014-
     017>022.

OK...LAKE WIND ADVISORY FROM 6 AM TO 4 PM CST WEDNESDAY FOR OKZ077.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR OKZ077.

TX...LAKE WIND ADVISORY FROM 6 AM TO 4 PM CST WEDNESDAY FOR TXZ096-
     097-108>112-124>126-136>138-149>153-165>167.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Feb 23, 12:05 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST TUE FEB 23 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-241815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1205 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

INTERMITTENT RAIN WILL CONTINUE THIS AFTERNOON AND OVERNIGHT.
STRONG GUSTY WINDS WILL ALSO OCCUR LATE THIS AFTERNOON AND TONIGHT
WITH A THE PASSAGE OF A STRONG COLD FRONT. ALTHOUGH AN ISOLATED
EMBEDDED THUNDERSTORM IS POSSIBLE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
STRONG GUSTY WINDS CAN BE EXPECTED FOR MUCH OF THE DAY WEDNESDAY.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ013-014-017>022-241815-
JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1205 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS WILL ALSO OCCUR THIS EVENING AND
OVERNIGHT WITH A THE PASSAGE OF A STRONG COLD FRONT. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONG GUSTY WINDS CAN BE EXPECTED FOR MUCH OF THE DAY WEDNESDAY.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Feb 23, 3:56 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CST TUE FEB 23 2016

LAZ010-011-017-TXZ153-232300-
RED RIVER LA-DE SOTO LA-SABINE LA-SHELBY TX-
356 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...CENTRAL RED
RIVER...NORTHWESTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA AND
NORTHEASTERN SHELBY COUNTIES UNTIL 500 PM CST...

AT 355 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF SHELBYVILLE...OR 13 MILES EAST OF CENTER...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COUSHATTA AROUND 445 PM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CRICHTON...ARMISTEAD...
HUXLEY...PELICAN...HANNA...JORDANS STORE...GRAND BAYOU...LAKE END...
EDGEFIELD AND EVELYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3188 9410 3216 9339 3192 9325 3189 9333
      3190 9335 3192 9336 3193 9336 3193 9338
      3192 9338 3192 9342 3193 9342 3191 9344
      3186 9344 3167 9399
TIME...MOT...LOC 2155Z 245DEG 40KT 3180 9394

21
Special weather statement, Feb 23, 4:24 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 PM CST TUE FEB 23 2016

LAZ010-017-232300-
DE SOTO LA-SABINE LA-
424 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO AND
NORTHWESTERN SABINE PARISHES UNTIL 500 PM CST...

AT 424 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CONVERSE...OR 17 MILES SOUTH OF MANSFIELD...MOVING NORTHEAST AT 40
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONVERSE...OAK GROVE...PLEASANT HILL...NOBLE...PELICAN AND BELMONT.

LAT...LON 3166 9378 3170 9380 3171 9380 3176 9383
      3177 9382 3178 9384 3180 9384 3180 9386
      3183 9387 3202 9347 3166 9345
TIME...MOT...LOC 2224Z 246DEG 33KT 3178 9374

24
Special weather statement, Feb 23, 4:46 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CST TUE FEB 23 2016

LAZ010-017-TXZ153-232330-
DE SOTO LA-SABINE LA-SHELBY TX-
446 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO...
NORTHWESTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA AND
NORTHEASTERN SHELBY COUNTIES UNTIL 530 PM CST...

AT 445 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SHELBYVILLE...OR 10 MILES EAST OF CENTER...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CONVERSE...HUXLEY...SOUTH MANSFIELD AND STANLEY.

LAT...LON 3172 9406 3189 9411 3202 9371 3176 9367
TIME...MOT...LOC 2245Z 255DEG 32KT 3183 9400

24
Special weather statement, Feb 23, 4:58 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CST TUE FEB 23 2016

LAZ011-018-232330-
RED RIVER LA-NATCHITOCHES LA-
458 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATCHITOCHES AND
SOUTHEASTERN RED RIVER PARISHES UNTIL 530 PM CST...

AT 458 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF COUSHATTA...OR 15 MILES NORTHWEST OF NATCHITOCHES...
MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...CAMPTI...ALLEN...CLARENCE...ROBELINE...POWHATAN...GRAND
ECORE...MARTHAVILLE...CLEAR LAKE...CRESTON...AJAX...BLACK LAKE...CHESTNUT...
HAGEWOOD AND LAKE END.

LAT...LON 3171 9334 3171 9341 3191 9344 3193 9342
      3192 9340 3192 9338 3193 9338 3193 9335
      3194 9337 3196 9337 3214 9295 3169 9298
      3168 9334
TIME...MOT...LOC 2258Z 249DEG 41KT 3187 9332

24

The radar

The Shreveport radar (KSHV), 82 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Sabine

When
February 23, 5:07 PM CST
Where
Sabine County, 3.55 mi SE of Pleasant Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.780, -93.482

Quarter size hail fell southeast of Pleasant Hill.

Hail, Natchitoches

When
February 23, 5:15 PM CST
Where
Natchitoches County, 0.44 mi W of Messick
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.971, -93.187

Nickel size hail fell in the Fairview Alpha Community along the Red River/Natchitoches Parish line. Pictures were posted on the KALB-TV Facebook Page.

Hail, Natchitoches

When
February 23, 5:23 PM CST to 5:30 PM CST
Where
Natchitoches County, 1.48 mi SW of Natchitoches
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.754, -93.097

Quarter size hail fell and lasted seven minutes and partially covered the ground.

Hail, Natchitoches

When
February 23, 5:24 PM CST
Where
Natchitoches County, 0.79 mi SW of Natchitoches
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.761, -93.089

Nickel size hail fell at the Natchitoches Parish Sheriff's Office.

Hail, Natchitoches

When
February 23, 5:25 PM CST
Where
Natchitoches County, 1.42 mi SSW of Natchitoches
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.751, -93.089

Half Dollar size hail fell in Natchitoches.

Hail, Winn

When
February 23, 6:00 PM CST
Where
Winn County, 0.69 mi NW of Winnfield
Measured
1 in hail
Reported by
Social Media
Coordinates
31.926, -92.640

Quarter size hail fell in Winnfield. A photo of the hail was posted to the KALB-TV Facebook page.

Hail, Winn

When
February 23, 6:05 PM CST
Where
Winn County, 1.07 mi ENE of Atlanta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.807, -92.734

Nickel size hail fell in the Atlanta community.

Hail, La Salle

When
February 23, 6:50 PM CST
Where
La Salle County, 0.32 mi NW of Jena
Measured
1 in hail
Reported by
Social Media
Coordinates
31.684, -92.133

Quarter size hail fell in Jena. A photo was posted to the KALB-TV Facebook page.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613899, 613900, 613901, 613903, 613904, 613905, 613906, 613907.